Effect of SNRI Medications on Estrogen Levels

Part
01
of one
Part
01

Effect of SNRI Medications on Estrogen Levels

There is no link between taking serotonin-norephinephrine reuptake inhibitors (SNRIs) and either increased or decreased estrogen levels. Indeed, SNRI therapy to abate the symptoms of menopause, such as hot flashes, has been investigated many times over the last few years as an alternative to hormone therapy for patients for whom taking estrogen replacement is inadvisable.

Below is a summary of our methodology and findings, including potentially useful additional findings uncovered in the course of our research.

Methodology & Findings

  • We began with a search of Google's scholar database for relevant, peer-reviewed articles. Due to the nature of medical research and peer-review, we did not restrict our study to articles written within the last two years, as we typically do for layperson sources.
  • This soon led us to a short literature review which concludes that "that treatment with SSRIs or SNRIs reduces the frequency and severity of hot flashes in menopausal and post-menopausal women" by 10-64%.
    • This is significant because menopausal hot flashes are associated with diminishing estrogen levels; ergo, if SNRIs are successful in treating hot flashes, it would seem unlikely that SNRIs diminish estrogen.
    • However, the article did not indicate that the relief is associated with increased estrogen levels as a secondary effect of SNRIs. Rather, it offers antidepressants as an alternative to hormone replacement therapy (HRT) which lacks the side effects associated with the latter.
  • We drilled down into the sources cited in the above literature review. The public abstracts (1, 2, 3) proved to provide too little information to fully understand the mechanism by which SNRIs relieve hot flashes. Therefore, we availed ourselves of proprietary resources to obtain the articles in full.
    • Each of the articles states that the use of SNRIs is a useful alternative to estrogen therapy, again indicating that SNRIs do not increase estrogen levels.
    • Interestingly, one article offers a possible mechanism for hot flashes which might indicate why SNRIs are a useful alternative: "Since HFs [hot flashes] are thought to occur due to the changes in thermoregulation induced by oestrogen deprivation, with a consequent decrease in serotonin levels (cited source), the block of serotonin and norepinephrine receptors induced by SSRIs and SNRIs may oppose this imbalance."
  • While this fairly conclusively answered the key question behind this research brief, we did not wish to functionally single-source our work. Therefore, we used the Scholar database to see which articles have since cited the literature review (23 in total).
    • These later articles proved to be either irrelevant or to rely wholly on the sources already pulled, adding nothing to our research.
  • We continued our search of the Scholar database for papers unrelated to the above, conducting a wide sweep of the literature on SNRIs and hormone levels, particularly focusing on known side-effects of taking SNRIs.
    • While there were many to choose from (example) and we followed a similar pattern of research for each, in every case, we found SNRIs (or certain SNRIs) credited with relieving various symptoms of menopause, but used as an alternative to hormone therapy which would not raise the subjects' estrogen levels.
  • While confident in our answer, we conducted a survey of lay articles written for patients considering the use of SNRIs or other anti-depressants, specifically focusing on what side-effects might be expected.
    • No source mentions either elevated or depressed estrogen levels, or any other hormone levels, as a side effect of taking SNRIs (example).
    • The reason serotonin-norephinephrine reuptake inhibitors are so often used in treating depression and other symptoms associated with fluctuating estrogen levels is simple: "Estrogen increases serotonin, so a decrease in estrogen at certain times in a woman’s reproductive life cycle can reduce serotonin levels and lead to symptoms of depression."

Having exhausted the possible avenues of research, we concluded our investigation.
Sources
Sources